Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 157, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jun 26, 2017, 7:10 PM MDT for Greeley County, Wichita County, Kansas. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 26, 2017, 7:10 PM MDT (01:10 UTC)
- Expired
- Jun 26, 2017, 8:00 PM MDT
- In force
- 50 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties Greeley County, KS, Wichita County, KS
The radar
The Goodland radar (KGLD), 105 km from the middle of the area, began a volume at 01:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 26, 7:16 PM MDT | HAIL 1.75 | 4 W Leoti, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 26, 3:09 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.2 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 914 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 1877 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 156 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.3
The text
As transmitted.
381
WUUS53 KGLD 270110
SVRGLD
KSC071-203-270200-
/O.NEW.KGLD.SV.W.0157.170627T0110Z-170627T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
710 PM MDT MON JUN 26 2017
The National Weather Service in Goodland has issued a
* Severe Thunderstorm Warning for...
Southwestern Wichita County in west central Kansas...
Southeastern Greeley County in west central Kansas...
* Until 800 PM MDT/900 PM CDT/
* At 709 PM MDT/809 PM CDT/, a severe thunderstorm was located near
Leoti, moving south at 25 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Leoti, Lydia and Selkirk.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Goodland.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3858 10149 3855 10128 3826 10127 3826 10167
TIME...MOT...LOC 0109Z 012DEG 23KT 3849 10142
HAIL...1.75IN
WIND...60MPH
$$
Buller3 follow-up statements
821
WWUS53 KGLD 270132
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
732 PM MDT MON JUN 26 2017
KSC071-203-270200-
/O.CON.KGLD.SV.W.0157.000000T0000Z-170627T0200Z/
Wichita KS-Greeley KS-
732 PM MDT MON JUN 26 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM
MDT/900 PM CDT/ FOR SOUTHWESTERN WICHITA AND SOUTHEASTERN GREELEY
COUNTIES...
At 729 PM MDT/829 PM CDT/, a severe thunderstorm was located 6 miles
southwest of Leoti, moving south at 10 mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Radar indicated. At 716 pm mdt, law enforcement reported
golf ball size hail 4 miles west of Leoti.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Lydia and Selkirk.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Goodland.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3849 10154 3846 10128 3826 10127 3826 10167
TIME...MOT...LOC 0129Z 008DEG 11KT 3842 10143
HAIL...2.00IN
WIND...60MPH
$$
Buller058
WWUS53 KGLD 270141
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
841 PM CDT MON JUN 26 2017
KSC071-270149-
/O.CAN.KGLD.SV.W.0157.000000T0000Z-170627T0200Z/
Greeley KS-
841 PM CDT MON JUN 26 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GREELEY COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved away
from the warned area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 1000 PM CDT for
west central Kansas.
LAT...LON 3847 10148 3846 10128 3826 10127 3826 10153
TIME...MOT...LOC 0139Z 358DEG 8KT 3838 10141
$$
KSC203-270200-
/O.CON.KGLD.SV.W.0157.000000T0000Z-170627T0200Z/
Wichita KS-
841 PM CDT MON JUN 26 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR SOUTHWESTERN WICHITA COUNTY...
At 839 PM CDT, a severe thunderstorm was located 7 miles south of
Leoti, moving south at 10 mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Lydia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Goodland.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3847 10148 3846 10128 3826 10127 3826 10153
TIME...MOT...LOC 0139Z 358DEG 8KT 3838 10141
HAIL...2.00IN
WIND...60MPH
$$
Buller040
WWUS53 KGLD 270156
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
856 PM CDT MON JUN 26 2017
KSC203-270206-
/O.EXP.KGLD.SV.W.0157.000000T0000Z-170627T0200Z/
Wichita KS-
856 PM CDT MON JUN 26 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN WICHITA COUNTY
WILL EXPIRE AT 900 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.
A severe thunderstorm watch remains in effect until 1000 PM CDT for
west central Kansas.
LAT...LON 3847 10148 3846 10128 3826 10127 3826 10153
TIME...MOT...LOC 0156Z 012DEG 23KT 3830 10143
$$
BullerWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 5:48 PM MDT, 1 hour 22 minutes earlier.
Area forecast discussion, Jun 26, 5:48 PM MDT, 1 hour 22 minutes before
Area Forecast Discussion National Weather Service Goodland KS 548 PM MDT Mon Jun 26 2017 .UPDATE... Issued at 313 PM MDT Mon Jun 26 2017 Updated forecast to add the convective watch for severe thunderstorms across the forecast area. && .SHORT TERM...(This evening through Tuesday) Issued at 201 PM MDT Mon Jun 26 2017 Across the Tri State region this afternoon...mainly mostly sunny skies with some mostly cloudy due to trw moving thru...albeit scattered in nature at this time. Temperatures are currently ranging in the upper 70s up to 90F in a few spots...with light/variable winds. For the rest of the afternoon into the evening/overnight period...scattered thunderstorms are expected to develop and move thru the region. Some of these will become severe with heavy rainfall...1 to 2 inch hail...and strong winds. With upper ridge in place and very little surface flow...storms will move slowly and may cause potential flooding conditions. These storms will begin to wane as the evening hours progress with loss of instability. Boundary over the region will shift thru the region during this time. Do expect temps to drop into the mid and upper 50s with skies going partly cloudy and winds go ESE. Going into Tuesday...upper ridge in place over the Plains region...with a strong surface gradient setting up with low pressure west...and a surface ridge east. By the afternoon hrs...gusts could shift upwards into the 40-50 mph range. With this setup...increased instability on strong WAA with bring temps into the low 90s. This increase in instability will give chance for increased trw probability. From the SPC...the CWA is currently split between Marginal and Slight Risk for severe wx. Models currently have precip shifting from west to east thru the day...with best chances right now for the afternoon hrs to start...and windy conditions by midday at the latest. .LONG TERM...(Tuesday night through Monday) Issued at 222 PM MDT Mon Jun 26 2017 An active period of weather is expected during the entire extended period. Starting off Tuesday night, there is a fairly zonal upper level flow pattern but chances for severe weather are present due to a shortwave trough that is expected to move over the region. This is essentially the same pattern that will occur on Wednesday as well. Both days have favorable CAPEs and bulk shear. Wednesday shows to have more shear coverage over the region. Thursday brings another day for severe weather. The upper level pattern brings a trough over the region, as well as a shortwave that will initiate storm development. As of current guidance, Thursday has the best potential for more widespread storm coverage. The remainder of the period, Friday through Monday, brings continued storm chances. The trough that moves over the CWA on Thursday will exit the area by Saturday afternoon. Then upper level west, northwest flow will dominate over the region. Shortwave troughs each day will help with storm initation. Late Sunday night brings a small trough over the region. This trough will be the starter of storms that night. The trough will quickly move east and be out of the area by Monday. Temperatures during the period will be in the 80s, with Friday seeing some upper 70s to mid 80s due to a cold frontal passage Thursday night. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 514 PM MDT Mon Jun 26 2017 MCK should remain VFR through the TAF period with light southeast winds and a few low clouds developing around sunrise. Additional higher CU should develop Tuesday afternoon with southeast winds becoming gusty. GLD will remain VFR through the TAF period with light southeast winds becoming gusty out of the south during Tuesday afternoon. A few low clouds are expected between 10-14Z with higher CU developing later in the afternoon that will likely develop into isolated to scattered thunderstorms. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && UPDATE...LOCKHART SHORT TERM...JN LONG TERM...CLT AVIATION...LOCKHART
Hazardous weather outlook, Jun 26, 9:41 AM MDT, 9 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 941 AM MDT Mon Jun 26 2017 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-271545- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 941 AM MDT Mon Jun 26 2017 /1041 AM CDT Mon Jun 26 2017/ This hazardous weather outlook is for east central Colorado... extreme southwest Nebraska and northwest Kansas. .DAY ONE...TODAY AND TONIGHT... Isolated thunderstorms are possible early this afternoon through tonight. One or two severe storms are possible with large hail and damaging winds the primary threats. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... Severe thunderstorms will be possible each afternoon Tuesday through Thursday. Large hail and damaging winds will be the main threats. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today or tonight.
In the hours before
Special weather statement, Jun 26, 4:36 PM MDT, 2 hours 34 minutes before
Special Weather Statement National Weather Service Goodland KS 536 PM CDT MON JUN 26 2017 KSZ002-014-262300- Rawlins KS-Thomas KS- 536 PM CDT MON JUN 26 2017 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN THOMAS AND SOUTH CENTRAL RAWLINS COUNTIES UNTIL 600 PM CDT... At 535 PM CDT, Doppler radar was tracking a strong thunderstorm 6 miles northwest of Gem, or 9 miles northeast of Colby, moving south at 25 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Colby, Gem, Mingo and Halford. This includes Interstate 70 in Kansas between mile markers 52 and 67. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A severe thunderstorm watch remains in effect until 1000 PM CDT for northwestern Kansas. LAT...LON 3958 10105 3961 10082 3921 10079 3923 10113 TIME...MOT...LOC 2235Z 003DEG 22KT 3951 10094 Buller
Local storm report, Jun 26, 4:37 PM MDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
437 PM MDT MON JUN 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM FUNNEL CLOUD 1 NW KIT CARSON 38.77N 102.81W
06/26/2017 CHEYENNE CO LAW ENFORCEMENT
JUST NORTHWEST OF KIT CARSON. BRIEFLY CAME OUT OF THE
CLOUD AND WENT BACK UP.
&&
JNLocal storm report, Jun 26, 5:08 PM MDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
508 PM MDT MON JUN 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0507 PM HAIL 2 ESE COLBY 39.38N 101.01W
06/26/2017 E1.75 INCH THOMAS KS LAW ENFORCEMENT
&&
BWARRENLocal storm report, Jun 26, 5:18 PM MDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
518 PM MDT MON JUN 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0507 PM HAIL 6 SE MINGO 39.22N 100.87W
06/26/2017 M1.50 INCH THOMAS KS EMERGENCY MNGR
&&
BWARRENLocal storm report, Jun 26, 5:27 PM MDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
527 PM MDT MON JUN 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM HAIL 4 W OAKLEY 39.13N 100.93W
06/26/2017 E2.75 INCH LOGAN KS CO-OP OBSERVER
&&
BWARRENLocal storm report, Jun 26, 5:40 PM MDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
540 PM MDT MON JUN 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0524 PM HAIL 3 W OAKLEY 39.13N 100.91W
06/26/2017 M2.00 INCH LOGAN KS EMERGENCY MNGR
&&
BWARRENThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 26, 6:15 PM MDT | Tornado Warning | GLD | Logan | 19 min |
| Jun 27, 6:28 AM MDT | Dense Fog Advisory | GLD | Cheyenne, Decatur, Gove, Graham, Greeley, Logan and 7 more | 3 hr |
| Jun 27, 5:28 PM MDT | Special Weather Statement | GLD | Wallace | 32 min |
| Jun 27, 5:32 PM MDT | Special Weather Statement | GLD | Wallace | 28 min |
| Jun 27, 5:51 PM MDT | Severe Thunderstorm Warning | GLD | Wallace | 39 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.